Hail, Tattnall
- When
- June 4, 12:05 PM EST to 12:06 PM EST
- Where
- Tattnall County, 0.91 mi NE of Glennville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.940, -81.920
The public reported 1 inch hail.
A remnant MCS was driven by a well defined 500 millibar shortwave through the southeastern United States during peak heating hours. Thunderstorms began to develop along and ahead of the remnant MCS where surface heating was strongest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A remnant MCS was driven by a well defined 500 millibar shortwave through the southeastern United States during peak heating hours. Thunderstorms began to develop along and ahead of the remnant MCS where surface heating was strongest. These conditions in combination with 45-50 knots of deep layer shear produced several discrete thunderstorms with large hail initially, then followed by strong straight-line winds as thunderstorm cold pools became the dominant mode of convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 4, 9:44 AM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1044 AM EDT MON JUN 4 2012 .SYNOPSIS... A COLD FRONT WILL GRADUALLY ADVANCE INTO THE REGION TODAY THROUGH THE EARLY PART OF THE WEEK...LIKELY LINGERING IN THE VICINITY OF THE AREA THROUGH LATE WEEK. HIGH PRESSURE IS EXPECTED TO RETURN BY THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LATE THIS MORNING...THE PRIMARY FORECAST CONCERN IS THE APPROACHING REMNANT MCS AND THE POTENTIAL FOR SEVERE WEATHER. REGIONAL RADAR IMAGERY SHOWS THE LEADING EDGE OF THE PRECIP IS JUST ABOUT TO ENTER THE FAR INLAND REACHES OF THE FORECAST AREA. AS OF RIGHT NOW...THE APPROACHING REMNANT OF THE MCS IS JUST A LARGE AREA OF RAINFALL WITH LITTLE TO NO CONVECTIVE DEVELOPMENT ALONG ITS FRONT EDGE. HOWEVER...VISIBLE SATELLITE IMAGERY SHOWS NEARLY CLEAR SKIES STILL IN PLACE ACROSS PORTIONS OF SE GA AND THE FAR SOUTHERN TIP OF SC...MAINLY ALONG AND SOUTH OF I-16. WITH THE SURFACE HEATING TAKING PLACE IN THIS REGION TEMPS HAVE ALREADY WARMED INTO THE LOW 80S...AND WILL LIKELY REACH AT LEAST THE MID 80S BEFORE THE EXTENSIVE CLOUD SHIELD TAKES OVER. THEREFORE...THE BEST SURFACE DESTABILIZATION WILL LIKELY TAKE PLACE IN THIS AREA AND WILL RESULT IN THE HIGHEST PROBABILITY OF STRONG TO SEVERE STORMS THROUGH EARLY AFTERNOON. THE INCOMING REMNANT MCS IS BEING DRIVEN BY A WELL DEFINED 500 MB SHORTWAVE MOVING ESE AROUND THE CLOSED LOW POSITIONED OVER THE NEW ENGLAND AREA. UPPER AIR ANALYSIS OF 500 MB AND 700 MB RAOB DATA SHOWS THE ANTICIPATED 40-50 KT MID-LEVEL FLOW...WHICH IS RESULTING IN 35-45 KT DEEP LAYER SHEAR. SO...FROM NOW THROUGH EARLY AFTERNOON THE PRIMARY THREAT AREA FOR SEVERE THUNDERSTORMS IS THE AFOREMENTIONED PORTIONS OF SE GA AND SOUTHERN SC. THE OVERALL TIME WINDOW FOR CONVECTIVE DEVELOPMENT IS BEGINNING TO CLOSE BUT WE STILL ANTICIPATE A LINE OF STORMS TO DEVELOP WEST OF THE SAVANNAH RIVER. DAMAGING WIND GUSTS ALONG THE LEADING EDGE OF THE CONVECTIVE LINE ARE THE MAIN SEVERE THREAT...BUT ISOLATED LARGE HAIL WILL BE POSSIBLE AS WELL. THE GOING FORECAST STILL LOOKS TO BE IN GOOD SHAPE SO ONLY MINOR CHANGES WERE MADE TO POP TRENDS. I DID COOL HIGH TEMPS SEVERAL DEGREES...ESPECIALLY ACROSS THE TRI-COUNTY AREA...IN RESPONSE TO THE IMPENDING CLOUD COVER AND PRECIP. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... ALL FORECAST PARAMETERS REMAIN HIGHLY UNCERTAIN TONIGHT AND WILL DEPEND GREATLY THE IMPACT OF AFTERNOON CONVECTION. CHANCE POPS ARE CERTAINLY IN ORDER AS A SLOW-MOVING COLD FRONT SLIPS INTO THE REGION...WITH HIGHEST POPS JUSTIFIED ACROSS THE SOUTH. HOWEVER... PRECIPITATION COVERAGE COULD REMAIN SPARSE IN THE WAKE OF ORGANIZED AFTERNOON CONVECTION...OR ANOTHER CONVECTIVE COMPLEX COULD PUSH INTO THE REGION FROM THE NW OVERNIGHT. THE UNSETTLED PATTERN WILL CONTINUE THIS PERIOD AS A NEARLY STATIONARY FRONT LIES OVER/NEAR THE AREA AND UPPER SHORTWAVE TROUGHS TRAVERSE THE AREA. GENERALLY HAVE THE HIGHEST RAIN CHANCES CONFINED TO SOUTHEAST GEORGIA WHERE DEEPER MOISTURE/INSTABILITY ARE EXPECTED. COULD SEE SOME SEVERE STORMS...MAINLY TUESDAY AFTERNOON SOUTH OF INTERSTATE 16 WHERE THE GREATEST SHEAR/INSTABILITY ARE EXPECTED. TEMPERATURES NEAR NORMAL TUESDAY...THEN LIKELY COOLING OFF SLIGHTLY WED/THU. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... THE PERSISTENT UPPER TROUGH ALONG THE EAST COAST WILL LIKELY SHIFT OFFSHORE FRIDAY...PUSHING THE SURFACE FRONT SOUTHEAST OF THE AREA AND ALLOWING HIGH PRESSURE TO BUILD IN FROM THE NORTHWEST FOR THE WEEKEND. THE HIGH WILL THEN SHIFT OFFSHORE BY MONDAY. BELOW NORMAL TEMPS FRIDAY/FRIDAY NIGHT WILL CLIMB BACK TO NEAR NORMAL SAT/SUN. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... THE PRIMARY FOCUS FOR THUNDERSTORMS WILL SHIFT AWAY FROM KCHS AND INTO KSAV THROUGH EARLY AFTERNOON. THUNDERSTORMS BY EARLY AFTERNOON COULD BECOME STRONG/SEVERE...POSSIBLY PRODUCING STRONG/SHIFTING WINDS AND IFR OR LOWER CONDITIONS AT KSAV. OUTSIDE ANY THUNDERSTORMS...VFR CONDITIONS ARE FORECAST THROUGH THE 06Z TAF PERIOD. HOWEVER...MVFR OR LOWER CONDITIONS COULD DEVELOP ESPECIALLY AFTER 06Z. EXTENDED AVIATION OUTLOOK...INCREASING CHANCES OF SUB-VFR CONDITIONS MONDAY/MONDAY NIGHT IN SHOWERS/TSTMS ASSOCIATED WITH A SOUTHWARD MOVING COLD FRONT. SMALL CHANCE OF PERIODIC SUB-VFR CONDITIONS THROUGH THU AS THE FRONT LINGERS OVER/NEAR THE AREA. && .MARINE... OUTSIDE THUNDERSTORMS...W/SW WINDS WILL AVERAGE UP TO 20 KT TODAY INTO THIS EVENING...THEN WILL VEER TOWARD THE NW AND WILL DIMINISH SOMEWHAT OVERNIGHT. ISOLATED GUSTS TO 25 KT ARE POSSIBLE...ESPECIALLY BEYOND 20 NM...BUT LOW PROBABILITY PRECLUDES AN SCA. SEAS WILL REMAIN 2-4 FT...PERHAPS AS HIGH AS 5 FT BEYOND 20 NM. THUNDERSTORMS COULD PRODUCE HAZARDOUS CONDITIONS TODAY...ESPECIALLY THIS AFTERNOON/EARLY EVENING. FURTHER...THUNDERSTORMS COULD GREATLY ALTER LOCAL WINDS AT ANY TIME TODAY AND TONIGHT. TUESDAY THROUGH SATURDAY...A NEARLY STATIONARY FRONT WILL REMAIN ACROSS THE AREA THROUGH AT LEAST THURSDAY BEFORE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST BY THE END OF THE WEEK. ALTHOUGH THERE WILL BE SOME WIND/WAVE SURGES DO NOT ANTICIPATE ANY ADVISORIES AT THIS TIME. && .TIDES/COASTAL FLOODING... THROUGH MID WEEK...PERIGEAN SPRING TIDES COULD PRODUCE MINOR SALT WATER FLOODING DURING EACH EVENING HIGH TIDE. HIGH TIDE THIS EVENING WILL OCCUR BETWEEN 730 PM AND 930 PM ACROSS COASTAL COUNTIES. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...BSH SHORT TERM...SPR/RJB LONG TERM...RJB AVIATION...SPR MARINE...SPR/RJB TIDES/COASTAL FLOODING...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 512 AM EDT MON JUN 4 2012 AMZ330-350-SCZ044-045-050915- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- DORCHESTER-INLAND BERKELEY- 512 AM EDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ050-052-050915- CHARLESTON-TIDAL BERKELEY- 512 AM EDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD AGAIN PRODUCE SHALLOW SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD PRODUCE SHALLOW SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE TUESDAY AND WEDNESDAY EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042- 043-047-050915- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER- 512 AM EDT MON JUN 4 2012 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...AHEAD OF AN APPROACHING COLD FRONT... THUNDERSTORMS ARE EXPECTED TODAY. SOUTH AND WEST OF THE CHARLESTON TRI-COUNTY AREA...THUNDERSTORMS COULD BECOME SEVERE LATE THIS MORNING THROUGH LATE THIS AFTERNOON OR EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS EXCEEDING 60 MPH...BUT ISOLATED THUNDERSTORMS COULD ALSO PRODUCE HAIL THE SIZE OF QUARTERS OR LARGER. MOST SEVERE WEATHER WILL OCCUR BETWEEN 11 AM AND 6 PM. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR OTHER MEDIA OUTLETS FOR UPDATED INFORMATION REGARDING HAZARDOUS WEATHER TODAY... AS CONVECTIVE WATCHES AND WARNINGS COULD EVENTUALLY BE ISSUED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. GAZ117-119-139-141-SCZ048-049-051-050915- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-COASTAL JASPER- 512 AM EDT MON JUN 4 2012 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...AHEAD OF AN APPROACHING COLD FRONT... THUNDERSTORMS ARE EXPECTED TODAY. SOUTH AND WEST OF THE CHARLESTON TRI-COUNTY AREA...THUNDERSTORMS COULD BECOME SEVERE LATE THIS MORNING THROUGH LATE THIS AFTERNOON OR EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS EXCEEDING 60 MPH...BUT ISOLATED THUNDERSTORMS COULD ALSO PRODUCE HAIL THE SIZE OF QUARTERS OR LARGER. MOST SEVERE WEATHER WILL OCCUR BETWEEN 11 AM AND 6 PM. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR OTHER MEDIA OUTLETS FOR UPDATED INFORMATION REGARDING HAZARDOUS WEATHER TODAY... AS CONVECTIVE WATCHES AND WARNINGS COULD EVENTUALLY BE ISSUED. COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD AGAIN PRODUCE SHALLOW SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD PRODUCE SHALLOW SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE TUESDAY AND WEDNESDAY EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
829 AM EDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM MARINE TSTM WIND 3 NE FOLLY BEACH 32.69N 79.89W
06/04/2012 M39 MPH CHARLESTON SC C-MAN STATION
FOLLY BEACH SENSOR MEASURED A GUST OF 34 KNOTS.
&&
EVENT NUMBER CHS1200287
BDCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1247 PM EDT MON JUN 4 2012
GAZ099-100-114-115-041715-
BULLOCH-CANDLER-EVANS-TATTNALL-
1247 PM EDT MON JUN 4 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH AND CANDLER COUNTIES THROUGH 115 PM EDT...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM OLIFFTOWN TO
COBBTOWN...MOVING EAST AT 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...BAY...BELLVILLE...BROOKLET...CLAXTON...COBBTOWN...COLLINS...
DENMARK...GEORGIA SOUTHERN...HAGAN...HOPEULIKIT...LEEFIELD...
MANASSAS...METTER...MIDDLEGROUND...NEVILS...PORTAL...PULASKI...
REGISTER...STATESBORO...STILSON AND WESTSIDE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3253 8215 3256 8209 3255 8203 3259 8202
3261 8179 3249 8163 3223 8150 3214 8194
3216 8219 3221 8221
TIME...MOT...LOC 1647Z 266DEG 45KT 3253 8206 3224 8216SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1254 PM EDT MON JUN 4 2012 GAZ114>116-137-138-041745- EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL- 1254 PM EDT MON JUN 4 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS... LIBERTY...BRYAN AND LONG COUNTIES THROUGH 145 PM EDT... AT 1253 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM...NEAR MENDES...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... FLEMINGTON...FORT STEWART...GLENNVILLE...HINESVILLE...MENDES AND MIDWAY... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... DIME SIZE HAIL... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. && LAT...LON 3208 8143 3182 8148 3193 8207 3207 8204 TIME...MOT...LOC 1655Z 275DEG 28KT 3201 8200
The Charleston,SC radar (KCLX), 115 km away, was scanning. The volume nearest the first event began at 17:06 UTC.
12 thunderstorm wind, 10 hail. Local standard time, as filed.
The public reported 1 inch hail.
The Glennville Fire Department reported penny size hail.
Golf ball size hail fell at the Liberty County Warning Point.
The Fort Stewart Warning Point reported golf ball to baseball size hail. One vehicle had major damage.
A trained spotter reported quarter size hail near gate 3 of Fort Stewart.
A trained spotter reported several large trees down in Fort Stewart.
A trained spotter relayed several reports of golf ball size hail at Fort Stewart.
A trained spotter reported numerous golf ball sized hail near a hospital in Hinesville.
A spotter reported golf ball size hail along Stewart Drive.
A spotter reported large limbs down on Stewart Drive.
A trained spotter reported quarter size hail along Main Trail Road.
The public reported golf ball size hail near Mcintosh, Georgia.
The public reported a large oak tree uprooted in a front yard.
Law enforcement reported trees down along highway 144 near Richmond Hill, Georgia.
An emergency manager reported one tree down along Highway 301 near Jones Creek Georgia.
Officials at the Harris Neck National Wildlife Refuge reported trees blown down in several locations on the refuge.
An emergency manager reported one tree down near the intersection of Highway 84 and Doyle Durrence Lane.
An emergency manager reported a tree down along Presley Road.
A state official reported trees and power lines down near Highway 251 and Townsend Cox Road.
An emergency manager reported 2 trees down along Highway 99.
An emergency manager reported a tree down in Carnigan, Georgia.
A state official reported trees and power lines down along Highway 17 north of Darien.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392908, 392909, 392911, 392915, 392916, 392944, 392935, 392938, 392940, 392946, 392941, 392943, 392947, 392948, 392949, 392953, 392997, 392998, 392950, 392999, 393000, 392951.